Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 161, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2014, 5:06 PM EDT for Halifax County, Virginia. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2014, 5:06 PM EDT (21:06 UTC)
- Expired
- Jul 24, 2014, 6:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:30 PM EDT | HAIL 1.75 | Alton, VA | QUARTER TO GOLF BALL SIZE HAIL THROUGHOUT ALTON. TIME ESTIMATED BY RADAR. |
| Jul 24, 5:33 PM EDT | TSTM WND DMG | 3 Se Turbeville, VA | LARGE TREE LIMBS DOWN ON WILKERSON TRAIL AT BLAINE ROAD. A TRAMPOLINE WAS BLOWN 150 TO 200 YARDS AND WRAPPED AROUND A TREE. REPORT FROM FACEBOOK. TIME FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
065
WUUS51 KRNK 242106
SVRRNK
VAC083-242200-
/O.NEW.KRNK.SV.W.0161.140724T2106Z-140724T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT THU JUL 24 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 600 PM EDT
* AT 505 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ELMO...
MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
VIRGILINA...
TURBEVILLE...
MILTON...
AND CLUSTER SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3656 7874 3655 7873 3654 7921 3676 7913
3662 7871 3658 7871
TIME...MOT...LOC 2105Z 302DEG 16KT 3663 7911
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
RS4 follow-up statements
607
WWUS51 KRNK 242118
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT THU JUL 24 2014
VAC083-242200-
/O.CON.KRNK.SV.W.0161.000000T0000Z-140724T2200Z/
HALIFAX VA-
518 PM EDT THU JUL 24 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR
SOUTHWESTERN HALIFAX COUNTY...
AT 517 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TURBEVILLE...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
VIRGILINA...
TURBEVILLE...
CLUSTER SPRINGS...
ALTON...
AND HITESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3656 7874 3655 7873 3654 7914 3671 7904
3662 7871 3658 7871
TIME...MOT...LOC 2117Z 290DEG 19KT 3660 7905
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
RS394
WWUS51 KRNK 242131
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT THU JUL 24 2014
VAC083-242200-
/O.CON.KRNK.SV.W.0161.000000T0000Z-140724T2200Z/
HALIFAX VA-
531 PM EDT THU JUL 24 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR
SOUTH CENTRAL HALIFAX COUNTY...
AT 531 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALTON...MOVING
SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
VIRGILINA...
TURBEVILLE...
CLUSTER SPRINGS...
ALTON...
AND HITESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3656 7874 3655 7873 3654 7909 3665 7903
3662 7871 3658 7871
TIME...MOT...LOC 2131Z 295DEG 17KT 3659 7899
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
RS336
WWUS51 KRNK 242146
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT THU JUL 24 2014
VAC083-242200-
/O.CON.KRNK.SV.W.0161.000000T0000Z-140724T2200Z/
HALIFAX VA-
546 PM EDT THU JUL 24 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR
SOUTH CENTRAL HALIFAX COUNTY...
AT 545 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIRGILINA...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
VIRGILINA...
CLUSTER SPRINGS...
AND HITESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3656 7874 3655 7873 3654 7895 3664 7891
3662 7871 3658 7871
TIME...MOT...LOC 2145Z 282DEG 38KT 3657 7886
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
RS874
WWUS51 KRNK 242156
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT THU JUL 24 2014
VAC083-242205-
/O.EXP.KRNK.SV.W.0161.000000T0000Z-140724T2200Z/
HALIFAX VA-
556 PM EDT THU JUL 24 2014
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTH CENTRAL HALIFAX COUNTY WILL EXPIRE AT 600 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3656 7874 3655 7873 3654 7895 3664 7891
3662 7871 3658 7871
TIME...MOT...LOC 2152Z 302DEG 16KT 3657 7886
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:48 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 24, 3:48 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT THU JUL 24 2014 .SYNOPSIS... A COLD FRONT WILL DROP SOUTHEAST OF THE AREA OVERNIGHT WITH HIGH PRESSURE BUILDING IN ON FRIDAY. A DEVELOPING TROUGH OVER THE MIDWEST WILL ALLOW SEVERAL UPPER DISTURBANCES TO POSSIBLY AFFECT THE AREA OVER THE WEEKEND FOLLOWED BY A STRONG COLD FRONT LATER MONDAY. && .NEAR TERM /THROUGH FRIDAY/... AS OF 330 PM EDT THURSDAY... SCATTERED TO NUMEROUS STORMS STILL ONGOING LATE THIS AFTERNOON FROM THE WV BORDER WELL OUT INTO THE PIEDMONT. ACTIVITY IS IN ASSOCIATION WITH A SLOW-MOVING COLD FRONT ANALYZED ACROSS THE NORTHERN SECTIONS OF THE CWA AND A SHORT-WAVE CROSSING THE MOUNTAINS. THE FRONT AND SHORT-WAVE ARE FORECAST TO MOVE EAST TONIGHT TAKING THE PRECIPITATION WITH IT. IN THE MEANTIME...A MODEST SEVERE WEATHER THREAT WILL CONTINUE FOR SEVERAL MORE HOURS ESPECIALLY EAST OF THE BLUE RIDGE WHERE WARMER AND MORE UNSTABLE AIR IS LOCATED ALONG AND AHEAD OF THE BOUNDARY. NICKEL SIZE HAIL REPORTS HAVE COME IN FROM SEVERAL OF THE STRONGER CELLS THIS AFTERNOON. IN ADDITION...PWATS 1.5 TO 1.8 INCHES IN THAT SAME AREA WILL ALLOW FOR POCKETS OF HEAVY RAINFALL WITH SOME LOCAL RUNOFF ISSUES POSSIBLE. SEVERAL CELLS HAVE ALREADY DROPPED 2 INCHES OF RAIN IN ABOUT ONE HOUR BUT MOST OF THE ACTIVITY CONTINUES TO TRACK TOWARD THE EAST AT 15 TO 20 MPH WHICH SHOULD PREVENT MORE SERIOUS WATER ISSUES. SKIES WILL BE SLOW TO CLEAR TONIGHT BUT DEPENDING ON HOW FAST THEY DO COULD SEE AREAS OF DENSE FOG TOWARD MORNING...ADDED PATCHY DENSE FOG TO GRIDS AFTER 06Z. FRIDAY LOOKS LIKE A DRY DAY WITH LOWER HUMIDITY AS DEWPOINTS DROP BACK INTO THE UPPER 50S NW AND L/M 60S FAR SE. HIGH TEMPS WILL BE FAIRLY CLOSE TO MID-JULY NORMALS..RANGING FROM UPPER 70S NW TO M/U 80S SE. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 330 PM EDT THURSDAY... MAINLY DRY AND SEASONAL WEATHER EXPECTED FRIDAY NIGHT INTO AT LEAST SATURDAY MORNING AS WEAK SURFACE HIGH PRESSURE LINGERS OVER AREA...THEN DRIFTS EAST AND OFFSHORE BY SATURDAY AFTERNOON. WEAK DISTURBANCE AND ASSOCIATED WARM MOIST ADVECTION IN NORTHERN STREAM FORECAST TO MOVE EAST THROUGH THE UPPER GREAT LAKES INTO NEW ENGLAND SATURDAY AFTERNOON INTO SATURDAY EVENING MAY BE CLOSE ENOUGH TO BLACKSBURG FORECAST AREA TO SUPPORT DEVELOPMENT OF WIDELY SCATTERED SHOWERS/THUNDERSTORMS MAINLY NORTH OF I64. HOWEVER... BETTER THREAT FOR EXPANDING AREA OF PRECIPITATION WILL LIKELY BEGIN TOWARD DAYBREAK SUNDAY CONTINUING INTO SUNDAY NIGHT AS MUCH MORE FORMIDABLE SHORT WAVE TROF IN ITS WAKE HELPS TO AMPLIFY WHAT WILL BECOME AN UNUSUALLY STRONG LONG WAVE TROF OVER THE UPPER GREAT LAKES BY/DURING THE LONG TERM PERIOD. STRONG WARM MOIST ADVECTION AND INCREASINGLY FAVORABLE JET DYNAMICS ASSOCIATED WITH THIS SECOND SHORT WAVE SHOULD SUPPORT THE DEVELOPMENT OF A MORE ORGANIZED CONVECTIVE EVENT...ESPECIALLY DURING THE TIME OF PEAK HEATING ON SUNDAY AFTERNOON INTO SUNDAY NIGHT. SOUTHWEST TO WESTERLY WINDS WOULD IMPLY MOST FAVORABLE AREA FOR SHOWERS/STORMS WOULD BE ACROSS THE WESTERN FLANKS OF THE APPALACHIANS...WITH A LOWER THREAT EAST OF THE BLUE RIDGE...MINIMIZED ACROSS SOUTHSIDE VA INTO NORTH CENTRAL NC DUE TO NEGATIVE INFLUENCE OF DOWNSLOPING...DISPLACEMENT FROM BETTER DYNAMICS...AND PREFRONTAL STORMS THAT MAY ARRIVE WELL AFTER TIME OF BEST HEATING ON SUNDAY. REGARDLESS...SOUTHWESTERLY WINDS IN ADVANCE OF THIS SYSTEM SHOULD HELP TO ADVECT SOME VERY WARM AIR BACK INTO THE REGION...WITH HIGHS OVER THE WEEKEND RANGING FROM THE 70S ACROSS THE HIGHEST ELEVATIONS...TO 90F OR A BIT ABOVE ACROSS MUCH OF THE PIEDMONT. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 330 PM EDT THURSDAY... LONG TERM PERIOD WILL BE CHARACTERIZED BY UNUSUALLY DEEP LONG WAVE TROF THAT WILL REMAIN CENTERED OVER THE UPPER GREAT LAKES THROUGHOUT MUCH OF NEXT WEEK AS SERIES OF SHORT WAVE TROFS HELP TO AMPLIFY THIS FEATURE. COLD FRONT EXPECTED TO MOVE INTO AND THROUGH THE MOUNTAINS MONDAY MORNING...LIKELY PRECEDED AND ACCOMPANIED BY SCATTERED SHOWERS/THUNDERSTORMS...POSSIBLY LINGERING INTO THE EVENING AS COOLER AIR ALOFT AND UPSLOPE INCREASES ACROSS THE WESTERN FLANKS OF THE APPALACHIANS. WITH EARLIER ARRIVAL OF FRONT...AND ASSOCIATED CLOUDS/THREAT OF PRECIPITATION...DAYTIME HIGHS MAY BE HARD PRESSED TO REACH THE 70S ACROSS SOME OF THE HIGHER ELEVATIONS...ESPECIALLY IN WESTERN GREENBRIER COUNTY WV. EAST OF THE BLUE RIDGE...FRONT NOT LIKELY TO CLEAR THE PIEDMONT COUNTIES UNTIL MID TO LATE AFTERNOON ON MONDAY. INCREASING SOUTHWEST TO WESTERLY WINDS AND ASSOCIATED COMPRESSIONAL HEATING...AND BETTER PREFRONTAL INSOLATION MAY HELP DRIVE TEMPERATURES WELL UP INTO THE 80S BEFORE LEVELING OFF WITH ARRIVAL OF SCATTERED FRONTAL CLOUDS/SHOWERS. MUCH OF THE REST OF THE LONG TERM FORECAST APPEARS TO WARRANT MOSTLY DRY AND COOL CONDITIONS AS SURFACE RIDGE OF HIGH PRESSURE NOSES INTO AND THEN OVER BLACKSBURG FORECAST AREA. MOST AREAS WILL REMAIN 5-10F BELOW NORMAL THROUGH THE PERIOD. MANY MOUNTAIN VALLEYS...ALONG WITH THE HIGHEST RIDGES WILL LIKELY EXPERIENCE AT LEAST A COUPLE OF NIGHTS WHERE TEMPERATURES FALL INTO THE 40S. APPROACH OF ANOTHER SHORT WAVE TROF RIDING AROUND THE BASE OF THE UPPER TROF MAY HELP BACK LOW LEVEL FLOW SUFFICIENTLY ON THURSDAY TO WARRANT A LOW CHANCE THREAT FOR SOME SHOWERS ACROSS THE SOUTHWESTERN MOUNTAIN ON THURSDAY...BUT PRECIPITATION AMOUNTS FROM THIS DISTURBANCE...IF ANY...APPEAR TO BE SCANT AT BEST. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... AS OF 135 PM EDT THURSDAY... FAIRLY WIDESPREAD CONVECTION AFFECTING ALL MOUNTAIN TAF SITES EARLY THIS AFTERNOON WITH VCTS OT TEMPO COVERAGE. CONVECTION MOVING EAST AT 10-15 MPH BUT CONDITIONS WILL BE HIGHLY VARIABLE OVER THE NEXT SEVERAL HOURS. SHOULD EXIT THE MOUNTAINS BY 22-23Z AND DAN/LYH BY 00-01Z. FOG LIKELY TO BE AN ISSUE AT MOST SITES OVERNIGHT DEPENDING ON LOCAL RAINFALL AND SPEED OF DRY AIR ARRIVAL. THINK LWB/BCB WILL HAVE DENSE FOG BEFORE SUNRISE FOR A FEW HOURS AND REDUCED VSBYS AT OTHER SITES POSSIBLE. EXTENDED AVIATION DISCUSSION... AIRMASS WILL DRY OUT BEHIND THE FRONT GOING INTO FRIDAY- SATURDAY. VFR FRI- SAT OUTSIDE OF ANY VALLEY FOG AT KLWB/KBCB EACH MORNING. ANOTHER FRONT AND ASSOCIATED UPPER IMPULSES COULD BRING A GOOD THREAT OF STORMS IN THE SUN-MON TIME FRAME. DURING THIS TIME MAINLY VFR...EXCEPT IN TSRA AND FOR ANY LATE NIGHT FOG. && .HYDROLOGY... U.S. DROUGHT MONITOR ISSUED THIS MORNING AND VALID THROUGH 12Z TUESDAY JULY 22 SHOWED EXPANSION OF THE EXISTING ABNORMALLY DRY CONDITIONS INTO MOST OF OUR SE WV COUNTIES AND FAR WESTERN VA...MAINLY THE UPPER JAMES RIVER BASIN. 30-DAY RAINFALL DEFICITS IN MUCH OF THIS AREA ARE RUNNING 2 TO 3 INCHES OR ONLY 25 TO 50 PERCENT OF NORMAL AND 60-DAY RAINFALL NUMBERS NOT MUCH BETTER. JULY IS CLIMATOLOGICALLY THE WETTEST MONTH IN OUR CWA WITH AN AVERAGE RANGING FROM 4 TO 5 INCHES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PC NEAR TERM...PC SHORT TERM...WERT LONG TERM...WERT AVIATION...PC/WP HYDROLOGY...PC
Hazardous weather outlook, Jul 24, 4:05 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 405 PM EDT THU JUL 24 2014 NCZ001>006-018>020-VAZ015>017-032-033-043>047-058-059-252015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 405 PM EDT THU JUL 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. A FEW STORMS THIS AFTERNOON INTO EARLY THIS EVERNING WILL BECOME STRONG...AND POSSIBLY SEVERE. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>014-018>020-022>024-034-035-WVZ042>045-252015- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 405 PM EDT THU JUL 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
In the hours before
Special weather statement, Jul 24, 3:49 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT THU JUL 24 2014
VAZ034-044-242015-
BEDFORD VA-PITTSYLVANIA VA-
349 PM EDT THU JUL 24 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 415 PM EDT
* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR PITTSVILLE...MOVING TO THE
EAST AT 20 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
HURT...
MT AIRY...
GRETNA...
STRAIGHTSTONE...
AND PITTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3690 7915 3697 7955 3712 7951 3711 7941
3707 7944 3706 7943 3707 7940 3709 7941
3710 7938 3707 7920 3707 7918 3706 7911
TIME...MOT...LOC 1946Z 277DEG 22KT 3702 7943
RSSpecial weather statement, Jul 24, 3:59 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT THU JUL 24 2014
VAZ044-045-242030-
CAMPBELL VA-PITTSYLVANIA VA-
359 PM EDT THU JUL 24 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 430 PM EDT
* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALTAVISTA...MOVING TO THE EAST AT 25
MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
HURT...
ALTAVISTA...
HODGES...
GLADYS...
AND LONG ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3706 7909 3705 7909 3709 7938 3721 7935
3720 7907
TIME...MOT...LOC 1955Z 275DEG 21KT 3712 7931
RSSpecial weather statement, Jul 24, 4:12 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 412 PM EDT THU JUL 24 2014 VAZ044-242045- PITTSYLVANIA VA- 412 PM EDT THU JUL 24 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 445 PM EDT * AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRETNA...MOVING TO THE EAST AT 20 MPH. * WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MT AIRY... GRETNA... STRAIGHTSTONE... AND CHALK LEVEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3686 7914 3693 7940 3707 7936 3704 7910 TIME...MOT...LOC 2009Z 271DEG 21KT 3699 7934 RS
Special weather statement, Jul 24, 4:29 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT THU JUL 24 2014
VAZ045-242100-
CAMPBELL VA-
429 PM EDT THU JUL 24 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
* UNTIL 500 PM EDT
* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GLADYS...MOVING TO THE EAST AT 20 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BROOKNEAL...
GLADYS...
HAT CREEK...
AND LONG ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3703 7891 3704 7900 3704 7906 3706 7910
3709 7912 3708 7915 3718 7912 3718 7884
TIME...MOT...LOC 2028Z 284DEG 17KT 3712 7908
RSSpecial weather statement, Jul 24, 4:51 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT THU JUL 24 2014
VAZ011-242115-
GILES VA-
451 PM EDT THU JUL 24 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
GILES COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 515 PM EDT
* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RICH CREEK TO
NEAR THESSALIA...MOVING TO THE EAST AT 20 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.
* LOCATIONS IMPACTED INCLUDE...
NEWPORT...
PEARISBURG...
POPLAR HILL...
NARROWS...
AND MOUNTAIN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3740 8080 3740 8078 3737 8077 3742 8066
3739 8046 3733 8045 3732 8044 3727 8050
3720 8073 3723 8087 3742 8085 3743 8083
TIME...MOT...LOC 2046Z 288DEG 18KT 3736 8083 3725 8084
RABSpecial weather statement, Jul 24, 5:03 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT THU JUL 24 2014
VAZ016-017-032-033-242145-
FRANKLIN VA-FLOYD VA-PATRICK VA-CARROLL VA-
503 PM EDT THU JUL 24 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
PATRICK COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 545 PM EDT
* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FLOYD TO NEAR
MEADOWS OF DAN TO NEAR LAMBSBURG...MOVING TO THE EAST AT 25 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.
* LOCATIONS IMPACTED INCLUDE...
ARARAT...
FERRUM...
CANA...
STUART...
AND FLOYD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3656 8084 3658 8085 3668 8056 3698 8040
3709 7992 3679 8005 3678 8010 3672 8009
3655 8024
TIME...MOT...LOC 2100Z 260DEG 21KT 3693 8035 3670 8046 3659 8083
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:48 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 57 min |
| Jul 24, 12:24 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Rockbridge, City of Covington | 51 min |
| Jul 24, 1:16 AM EDT | Special Weather Statement | RNK | City of Buena Vista | 44 min |
| Jul 24, 1:38 AM EDT | Special Weather Statement | RNK | Bedford | 52 min |
| Jul 24, 1:43 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt | 27 min |
| Jul 24, 3:56 AM EDT | Special Weather Statement | RNK | Halifax | 49 min |
| Jul 24, 7:40 AM EDT | Special Weather Statement | RNK | Charlotte | 35 min |
| Jul 24, 12:52 PM EDT | Special Weather Statement | RNK | Patrick | 53 min |
| Jul 24, 1:06 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 39 min |
| Jul 24, 2:15 PM EDT | Special Weather Statement | RNK | Franklin | 45 min |
| Jul 24, 2:18 PM EDT | Special Weather Statement | RNK | Bedford | 57 min |
| Jul 24, 2:34 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 40 min |
| Jul 24, 2:43 PM EDT | Special Weather Statement | RNK | Smyth | 32 min |
| Jul 24, 3:29 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 31 min |
| Jul 24, 3:35 PM EDT | Special Weather Statement | RNK | Floyd | 25 min |
| Jul 24, 3:45 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 30 min |
| Jul 24, 3:46 PM EDT | Special Weather Statement | RNK | Amherst | 29 min |
| Jul 24, 3:49 PM EDT | Special Weather Statement | RNK | Pittsylvania | 26 min |
| Jul 24, 3:59 PM EDT | Special Weather Statement | RNK | Campbell | 31 min |
| Jul 24, 4:12 PM EDT | Special Weather Statement | RNK | Pittsylvania | 33 min |
| Jul 24, 4:29 PM EDT | Special Weather Statement | RNK | Campbell | 31 min |
| Jul 24, 4:39 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 36 min |
| Jul 24, 4:51 PM EDT | Special Weather Statement | RNK | Giles | 24 min |
| Jul 24, 5:03 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 42 min |
| Jul 24, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 19 min |
| Jul 24, 5:21 PM EDT | Special Weather Statement | RNK | Charlotte | 24 min |
| Jul 24, 5:37 PM EDT | Special Weather Statement | RNK | City of Danville | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.